Author(s): Hendrikx JJ, Lagas JS, Rosing H, Schellens JH, Beijnen JH,
Abstract Share this page
Abstract Paclitaxel is avidly transported by P-glycoprotein (P-gp/MDR1/ABCB1). This results in low oral bioavailability, which can be boosted by coadministration of P-gp inhibitors. Unlike paclitaxel, docetaxel is extensively metabolized by CYP3A4 and its oral bioavailability can be enhanced in mice and humans by coadministration of the potent CYP3A inhibitor ritonavir. Unexpectedly, ritonavir also enhances the oral bioavailability of paclitaxel in humans. We aimed to resolve the mechanism underlying this enhancement. Using mice lacking Cyp3a and/or P-gp, we investigated the combined and separate restricting roles of Cyp3a and P-gp in the oral bioavailability of paclitaxel, and the boosting effect of ritonavir. CYP3A4-humanized mice were used for translation to the human situation. P-gp had a dominant effect (11.6-fold, p < 0.001) over Cyp3a (<1.5-fold, n.s.) in limiting plasma concentrations of oral paclitaxel. However, in the absence of P-gp, Cyp3a decreased paclitaxel plasma concentrations twofold (p < 0.001). Coadministered ritonavir inhibited Cyp3a-mediated metabolism, but not P-gp-mediated transport of paclitaxel. Owing to the dominant effect of P-gp, ritonavir enhanced only paclitaxel plasma concentrations in P-gp-deficient mice. Mouse liver microsomes metabolized paclitaxel far less efficiently than human or CYP3A4-transgenic liver microsomes, revealing much lower efficiency of paclitaxel metabolism by mouse than by human CYP3As. Accordingly, ritonavir could enhance the oral bioavailability of paclitaxel in CYP3A4-humanized mice, despite the fact that these mice are P-gp-proficient. Our results show that CYP3A4 inhibition most likely underlies the boosting effect of ritonavir on oral paclitaxel bioavailability in humans. Furthermore, CYP3A4-humanized mice allow improved understanding of CYP3A4-mediated paclitaxel metabolism in humans. Copyright © 2012 UICC.
This article was published in Int J Cancer
and referenced in Journal of Pharmacovigilance